Probabilistic analysis of optimization problems on generalized random shortest path metrics

Stefan Klootwijk*, Bodo Manthey, Sander K. Visser

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

3 Citations (Scopus)
109 Downloads (Pure)


Simple heuristics often show a remarkable performance in practice for optimization problems. Worst-case analysis often falls short of explaining this performance. Because of this, “beyond worst-case analysis” of algorithms has recently gained a lot of attention, including probabilistic analysis of algorithms. The instances of many optimization problems are essentially a discrete metric space. Probabilistic analysis for such metric optimization problems has nevertheless mostly been conducted on instances drawn from Euclidean space, which provides a structure that is usually heavily exploited in the analysis. However, most instances from practice are not Euclidean. Little work has been done on metric instances drawn from other, more realistic, distributions. Some initial results have been obtained by Bringmann et al. (Algorithmica, 2013), who have used random shortest path metrics constructed using complete graphs to analyze heuristics. The goal of this paper is to generalize these findings to non-complete graphs, especially Erdős–Rényi random graphs. A random shortest path metric is constructed by drawing independent random edge weights for each edge in the graph and setting the distance between every pair of vertices to the length of a shortest path between them with respect to the drawn weights. For such instances, we prove that the greedy heuristic for the minimum distance maximum matching problem, the nearest neighbor and insertion heuristics for the traveling salesman problem, and a trivial heuristic for the k-median problem all achieve a constant expected approximation ratio. Additionally, we show a polynomial upper bound for the expected number of iterations of the 2-opt heuristic for the traveling salesman problem.

Original languageEnglish
Pages (from-to)107-122
Number of pages16
JournalTheoretical computer science
Early online date10 Mar 2021
Publication statusPublished - 18 Apr 2021


  • Approximation algorithms
  • Erdős–Rényi random graph
  • First-passage percolation
  • Random metrics
  • Random shortest paths


Dive into the research topics of 'Probabilistic analysis of optimization problems on generalized random shortest path metrics'. Together they form a unique fingerprint.

Cite this